Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 124, NWS Twin Cities, MN

July 31, 2024Le Sueur County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 7:31 PM CDT for Le Sueur County, Waseca County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 7:31 PM CDT (00:31 UTC)
Expired
Jul 31, 2024, 7:53 PM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Le Sueur County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:35 PM CDTHAIL 16 Ese Cleveland, MNDelayed Report. Caller said they received several minutes of small hail. Largest stone was the size of a quarter. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 6:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KMPX 010031
SVRMPX
MNC079-161-010115-
/O.NEW.KMPX.SV.W.0124.240801T0031Z-240801T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
731 PM CDT Wed Jul 31 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Le Sueur County in south central Minnesota...
  Northwestern Waseca County in south central Minnesota...

* Until 815 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located near Madison Lake,
  or 12 miles northeast of Mankato, moving east at 20 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Waterville, Elysian, Kilkenny, Lake Jefferson, Greenland, and
  Sakatah Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4414 9374 4417 9377 4423 9377 4424 9383
      4431 9384 4434 9352 4411 9353
TIME...MOT...LOC 0031Z 279DEG 17KT 4426 9377 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
2 follow-up statements
499 
WWUS53 KMPX 010045
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
745 PM CDT Wed Jul 31 2024

MNC079-161-010115-
/O.CON.KMPX.SV.W.0124.000000T0000Z-240801T0115Z/
Le Sueur MN-Waseca MN-
745 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN LE SUEUR AND NORTHWESTERN WASECA COUNTIES...

At 745 PM CDT, a severe thunderstorm was located over Elysian, or 16
miles east of Mankato, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Waterville, Elysian, and Sakatah Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4414 9372 4426 9373 4427 9352 4411 9353
TIME...MOT...LOC 0045Z 299DEG 24KT 4419 9366 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Borghoff
246 
WWUS53 KMPX 010053
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Wed Jul 31 2024

MNC079-161-010103-
/O.CAN.KMPX.SV.W.0124.000000T0000Z-240801T0115Z/
Le Sueur MN-Waseca MN-
753 PM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR AND
NORTHWESTERN WASECA COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Minnesota.

&&

LAT...LON 4414 9372 4426 9373 4427 9352 4411 9353
TIME...MOT...LOC 0051Z 279DEG 17KT 4418 9360 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:33 PM CDT, 58 minutes earlier. Its key messages:

  • Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH.
  • Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota.
  • Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend.
Area forecast discussion, Jul 31, 6:33 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
633 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Enhanced risk (3 of 5) today across western and southern
  Minnesota. The primary hazards include large hail and
  damaging wind gusts up to 80 MPH.

- Severe storms are possible this afternoon across western and
  central Minnesota, with uncertainty regarding potential
  secondary development this evening across SW & S Minnesota.

- Heat and Humidity continue through Saturday before cooler
  temperatures arrive the second half of the weekend.

&&

.DISCUSSION...
Issued at 142 PM CDT Wed Jul 31 2024

A regional view captures an mid-level wave on water vapor
imagery across central Dakotas. An ongoing mesoscale convective
system (MCS) is apparent over western Minnesota. This will our
immediate concern for severe weather this afternoon across west-
central Minnesota. The potential for additional development
further south remains uncertain at this time, but a high-end
instability (5000+ j/kg) is in place across much of central &
southern Minnesota. Forecast soundings indicate favorable
vertical shear, very steep mid level lapse rates 8.0-8.5C+ , and
elongated hodographs over western Minnesota. This environment
will be capable of producing both large hail (initially) and
damaging wind gust (60 mph+). Downdraft CAPE is not to be
overlooked with 1500+ j/kg present over much of the area, lining
up with moist low levels but drier air aloft that are able to
support severe wind gusts to potentially destructive (80 mph+).
SPC expanded the Enhanced risk (3 of 5) further NE with the
1630z update to better match recent observational trends. A
remnant elevated storm across the Dakotas has become better
organized over the past hour or two as it moves into a better
thermodynamic environment across eastern SD/western MN. The
storm has likely transitioned to surface-based storm as it taps
into extreme instability ahead of it. Radar imagery reveals our
line has began to exhibit bowing as it enters western Minnesota.
This would be indicative of a wind producing storm. Previous
observations across E SD show this line has a history of
producing 60 to 70 mph gusts. This line should continue to track
ENE impacting portions of western and central Minnesota. A
severe thunderstorm watch is out for portions of west-central MN
with the primary concern of damaging wind gusts, large hail.

There is some uncertainty with the southern extent of this line. The
better upper level forcing is confined to the northern portion of
the ongoing MCS. An approaching wave will provide additional upper
level forcing but it currently lags behind our MCS. We may not see
additional development on the initial ongoing MCS, but we could see
additional convection initiation across southwestern and southern
Minnesota late afternoon/evening as the better upper level support
arrives. The first MCS will add additional uncertainty with
convective debris (cirrus) impacting heating across portions of
southern Minnesota. The best odds for secondary development would
favor along and south of the Minnesota river. We are planning to
send up a special 19Z balloon launch at our office in Chanhassen to
better sample the convective environment ahead of the ongoing
storms. This should help answer a few of those remaining forecast
questions about this ongoing MCS and potential secondary development
this afternoon/evening over SW MN. I'll aim to send out an AFD
update later this today.

Thursday will feature a few lingering showers and thunderstorms
across eastern Minnesota and western Wisconsin. The main concern
with these storms will be the potential for brief bursts of heavy
rain and locally gusty winds. Temperatures will run a good 5 to 10
degrees cooler Thursday, but humidity will remain with dew point
temperatures in the mid 60s to lower 70s. Showers and storms will
taper off Thursday evening and we'll begin to dry out for a day or
two. Friday will be dry and mostly sunny. High temperatures return
to the upper 80s and lower 90s with Tds in the 60s and lower 70s.

Saturday and Sunday will see the return of potential showers and
storms across the Upper Midwest. Saturday will be our final hot and
humid day for this forecast period with highs in the low 90s and low
70 dewpoints. There is some potential for low-end heat heat
headlines Saturday across western Minnesota and the Twin Cities
metro but it remains borderline for now. Our attention turns to a
weak surface boundary that is tied to an trough over NE NOAM east of
Hudson Bay. Storm development will be favored across northern
Minnesota Saturday evening before expanding further south as the
boundary sags south into central Minnesota. Sunday will bring a
renewed chance for showers and storms as a mid-level shortwave
provides another uptick of forcing along the quasi-stationary
boundary draped across the Upper Midwest. Potential for any severe
seems low at this time, but the finer details will be worked out
this weekend. Early next week looks to offer a most pleasant Summer
forecast for early August with temperatures in the 70s and 80s with
a break from annoying humidity.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 621 PM CDT Wed Jul 31 2024

Thunderstorms over eastern and south-central MN will continue
moving east through this evening. Periods of MVFR/IFR from heavy
downpours and gusty variable winds can be expected with this
convection. Across western MN and eastern SD, another line of
storms has developed. This activity should eventually move
east/southeast through tonight. Uncertainty remains in exact
storm track with this line so have added PROB30s of -TSRA for
all terminals downstream. Very strong winds could accompany
this line of storms. Once storms move to east early Thursday
morning, cigs will drop to low VFR/MVFR into early Thursday
afternoon before improving. General easterly winds this evening
will be variable during storm passages with northerly flow
prevailing during Thursday morning.

KMSP...Added TEMPO for nearby thunderstorms approaching MSP for
the next 2 hours. Another line of storms is possible from 04-08Z
tonight with IFR conditions and very strong winds possible. Cigs
drop to MVFR near 12Z Thursday before improving to VFR Thursday
afternoon.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.
SUN...VFR. Chc AM MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jul 31, 3:26 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Wed Jul 31 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected early this evening, with damaging wind
gusts expected in the strongest storms. The potential for
destructive winds is highest across western and central Minnesota,
but the chance for severe weather still exists into eastern
Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon &
evening.

In the hours before

Local storm report, Jul 31, 6:56 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Dmg     1 NNW Gaylord           44.56N 94.22W
07/31/2024                   Sibley             MN   Storm Chaser

            Multiple trees and branches downed up to 20
            inches in diameter. Time estimated from
            radar.

&&

BED
Local storm report, Jul 31, 7:05 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     1 E Le Sueur            44.46N 93.88W
07/31/2024                   Le Sueur           MN   Trained Spotter

            Multiple large trees down. Time estimated
            from radar.

&&

BED
Special weather statement, Jul 31, 7:12 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Wed Jul 31 2024

MNZ076-010045-
Le Sueur MN-
712 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LE SUEUR COUNTY THROUGH
745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, or 10 miles northeast of Mankato, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Peter, Le Center, Kasota, Cleveland, Kilkenny, Lake Jefferson,
and St Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Minnesota.

&&

LAT...LON 4424 9377 4424 9392 4430 9398 4434 9393
      4436 9395 4445 9366 4427 9352
TIME...MOT...LOC 0011Z 250DEG 18KT 4429 9387

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 31, 7:16 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             6 NNW Boyd              44.93N 95.93W
07/31/2024  M1.25 Inch       Lac qui Parle      MN   Trained Spotter

&&

BED
Special weather statement, Jul 31, 7:18 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT Wed Jul 31 2024

MNZ054-056-064-065-010100-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
718 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE...
SOUTHEASTERN CHIPPEWA...NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN
RENVILLE COUNTIES THROUGH 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarkfield, or 6 miles south of Montevideo, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Boyd,
Minnesota Falls, Spring Creek, Hazel Run, Granite Falls Airport,
Asbury, and Upper Sioux Agency State Park.

This includes the following highways...
 U.S. Highway 212 between mile markers 38 and 62.
 U.S. Highway 59 between mile markers 93 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Minnesota.

&&

LAT...LON 4471 9589 4488 9590 4501 9531 4472 9527
TIME...MOT...LOC 0018Z 266DEG 28KT 4485 9576

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 31, 7:26 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
726 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Hail             3 NW Forada             45.82N 95.39W
07/31/2024  E1.50 Inch       Douglas            MN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

RMD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:12 PM CDTSpecial Weather StatementMPXLe Sueur33 min
Jul 31, 7:18 PM CDTSpecial Weather StatementMPXYellow Medicine42 min
Jul 31, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Kandiyohi, Renville, Yellow Medicine47 min
Jul 31, 7:51 PM CDTSpecial Weather StatementMPXKandiyohi39 min
Jul 31, 8:11 PM CDTSpecial Weather StatementMPXRenville34 min
Jul 31, 8:35 PM CDTSevere Thunderstorm WarningMPXMcLeod, Redwood, Renville, Sibley40 min
Jul 31, 8:41 PM CDTSpecial Weather StatementMPXRedwood34 min
Jul 31, 8:54 PM CDTSpecial Weather StatementMPXSteele, Waseca36 min
Jul 31, 9:12 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley48 min
Jul 31, 9:21 PM CDTSevere Thunderstorm WarningMPXBrown24 min
Jul 31, 9:32 PM CDTSpecial Weather StatementMPXNicollet, Watonwan43 min
Jul 31, 9:53 PM CDTSpecial Weather StatementMPXMartin37 min
Jul 31, 9:59 PM CDTSpecial Weather StatementMPXSibley46 min
Jul 31, 10:11 PM CDTSpecial Weather StatementMPXMartin34 min
Jul 31, 10:36 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault39 min
Jul 31, 10:47 PM CDTSpecial Weather StatementMPXNicollet28 min
Jul 31, 11:06 PM CDTSpecial Weather StatementMPXFaribault, Le Sueur, Waseca39 min
Jul 31, 11:45 PM CDTSpecial Weather StatementMPXSteele30 min
Aug 1, 12:47 AM CDTSpecial Weather StatementMPXSteele88 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.